advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Chicago, Illinois, USA:

My eight old son, diagnosed with type 1 diabetes about seven months ago and on twice daily NPH insulin, is consistently hypoglycemic within one hour of taking the insulin even after a meal, although he does get sugars in the high 200s [mg/dl, 11.1 mmol/L]. I am wondering if this insulin is causing not only the lows but the high sugar levels.

Answer:

This is not such a very unusual story which seems to occur occasionally in children who are still producing some of their own insulin and who have rather little subcutaneous fat. The explanation usually offered is that some or all of the insulin is injected intramuscularly where it has a much faster action. This seems particularly to occur after vigorous exercise and thus with the evening dose. The initial remedy should be make absolutely sure that the insulin is injected subcutaneously. The more rapid action of the NPH may also reflect more rapid destruction and hence the later mild hyperglycemia.

DOB

DTQ-2002060913572A
Original posting 29 Jun 2002
Posted to Exercise and Sports

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:34
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.